Georgia, 2013Lightning Strikes in Georgia, August 21, 2013
August 21, 2013 · NWS CHS · 2 events in 2 counties and zones
Scattered afternoon thunderstorms developed in the vicinity of a dissipating nearly stationary front. The thunderstorms produced frequent lightning across Southeast Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered afternoon thunderstorms developed in the vicinity of a dissipating nearly stationary front. The thunderstorms produced frequent lightning across Southeast Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 21, 9:45 AM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 21, 9:45 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1045 AM EDT WED AUG 21 2013
...SHALLOW COASTAL FLOODING EXPECTED AROUND HIGH TIDE THIS
EVENING...
.SYNOPSIS...
A STATIONARY FRONT OVER THE AREA WILL DISSIPATE AS HIGH PRESSURE
BUILDS ACROSS THE REGION MID TO LATE WEEK. A WEAK COLD FRONT WILL
APPROACH FROM THE NORTHWEST THIS WEEKEND...FOLLOWED BY HIGH PRESSURE
INTO EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
THE FORECAST AREA WILL REMAIN ON THE WESTERN PERIPHERY OF A DEEP
LAYERED ATLANTIC HIGH PRESSURE SYSTEM. A PREVAIL SOUTHEASTERLY FLOW
WILL FILTER ATLANTIC MOISTURE ONSHORE...ALLOWING THE SEA BREEZE TO
EASILY PROPER GATE INLAND THIS AFTERNOON. ALTHOUGH MODEL SOUNDINGS
DO SHOW AN INCREASE IN MID-LEVEL DRY AIR WHEN COMPARED TO PREVIOUS
DAYS...THERE IS ENOUGH LOW LEVEL MOISTURE TO SUPPORT NEAR SEASONAL
PWATS. THEREFORE...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO
DEVELOP ALONG THE SEA BREEZE...WITH BEST COVERAGE ACROSS INLAND
AREAS AS INDISCREET OUTFLOW BOUNDARIES INTERACT. IN FACT...THE
DRIER AIR HAS RESULTED IN DCAPES AROUND 1100 J/KG...WHICH IS WELL
NOTED ON THE KCHS 12Z SOUNDING. THE OVERALL COMBINATION MARGINAL
INSTABILITY...BOUNDARY INTERACTIONS...AND 1.6 TO 1.9 INCH PWATS
COULD BE ENOUGH TO RESULT IN AN ISOLATED STRONG TO SEVERE STORM
THIS AFTERNOON. IN ADDITION...THE MEAN STEERING FLOW WILL REMAIN
FAIRLY WEAK AGAIN TODAY...SO LOCALLY HEAVY RAINFALL COULD POSE A
RISK FOR SOME FLOODING PROBLEMS. WIDESPREAD FLASH FLOODING APPEARS
UNLIKELY AT THIS POINT...BUT WITH THE GROUND SATURATED IN MANY
LOCATIONS...EVEN QUICK HEAVY DOWNPOURS COULD CREATE TEMPORARY
FLOODING ISSUES.
HIGHS WILL REACH INTO THE UPPER 80S FOR MOST LOCALES AWAY FROM THE
BEACHES THIS AFTERNOON.
TONIGHT...ANY LINGERING CONVECTION WILL QUICKLY DISSIPATE AFTER
AN HOUR OR SO AFTER SUNSET...MAINLY ACROSS THE FAR INTERIOR AREAS.
DEBRIS CLOUDINESS WILL STEADILY CLEAR YIELDING A PERIOD OF MOSTLY
CLEAR TO PARTLY CLOUDY SKIES BEFORE ANOTHER ROUND OF LOW STRATUS
AND FOG ENCOMPASS THE AREA. ONCE AGAIN...CLOUDS LOOK TO REACH THE
SAVANNAH AND CHARLESTON AREAS JUST BEFORE SUNRISE. LOWS WILL RANGE
FROM THE LOWER 70S INLAND TO THE UPPER 70S AT THE BEACHES AND
AROUND CHARLESTON HARBOR.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
THURSDAY THROUGH FRIDAY EVENING...A TYPICAL SUMMERTIME PATTERN IS
EXPECTED THROUGH LATE WEEK AS ATLANTIC HIGH PRESSURE PERSISTS OVER
THE SOUTHEASTERN UNITED STATES. LIGHT ONSHORE FLOW WILL SUPPORT A
SLIGHT CHANCE TO CHANCE OF SHOWERS AND/OR THUNDERSTORMS EACH
AFTERNOON ALONG AND AHEAD OF AN INLAND MOVING SEABREEZE. EXPECT
MOST ACTIVITY TO OCCUR INLAND WHERE DEEPEST MOISTURE RESIDES ALONG
THE WESTERN PERIPHERY OF THE RIDGE WHILE WEAK H5 SHORTWAVES
APPROACH FROM THE NORTHWEST. OVERALL HIGH TEMPS SHOULD RANGE IN
THE UPPER 80S TO AROUND 90 ON THURSDAY...WITH SLIGHTLY WARMER
TEMPS IN THE LOWER 90S ON FRIDAY DUE TO A NORTHWEST DOWNSLOPING
WIND DEVELOPING OVER THE MIDLANDS. OVERNIGHT LOWS SHOULD RANGE IN
THE LOW 70S INLAND TO MID/UPPER 70S ALONG THE COAST.
FRIDAY NIGHT AND SATURDAY...A SLIGHT CHANGE IN THE PATTERN IS
ANTICIPATED THIS WEEKEND WITH ATLANTIC HIGH PRESSURE SLIDING TO THE
SOUTH AND EAST AS A COLD FRONT SHIFTS OVER THE MID ATLANTIC STATES
AND EVENTUALLY ARRIVES OVER NORTHERN SC ZONES LATE FRIDAY INTO EARLY
SATURDAY. CLOUD COVER AND PRECIP WILL LIKELY INCREASE OVER THE AREA
WITH FROPA...HOWEVER DRY MID AND UPPER LVL AIR WILL QUICKLY EXPAND
OVER THE REGION BEHIND THE FRONT...THUS LIMITING OVERALL COVERAGE AND
DURATION OF SHOWERS AND/OR THUNDERSTORMS. HAVE MAINTAINED A SLIGHT
CHANCE OF POPS INCREASING TO CHANCE POPS ON SATURDAY...MAINLY
WITH FROPA SHIFTING SOUTH/SOUTHEAST OVER THE FORECAST AREA THROUGH
SATURDAY EVENING. OVERALL HIGH TEMPS SHOULD PEAK IN THE MID TO UPPER
80S IN SOUTHEAST SOUTH CAROLINA...WHERE FROPA OCCURS FIRST. TEMPS
WILL REMAIN SLIGHTLY WARMER IN SOUTHEAST GEORGIA...AROUND 90 DEGREES.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
A WEAK COLD FRONT WILL ADVANCE OFFSHORE SATURDAY NIGHT...RESULTING
IN THE BEST CHANCES SHOWERS AND/OR THUNDERSTORMS OVER THE SOUTHEAST
THIS WEEKEND AND INTO EARLY NEXT WEEK. DRY HIGH PRESSURE WILL FOLLOW
THE FRONT BY SUNDAY WITH COOLER THAN NORMAL TEMPS AS NORTHEAST FLOW
DEVELOPS AND PERSISTS TO START OFF NEXT WEEK. DESPITE DRY MID/UPPER
LVLS...A SLIGHT CHANCE OF SHOWERS AND/OR ISOLATED THUNDERSTORM WILL
REMAIN POSSIBLE SUNDAY AND MONDAY AFTERNOONS WHERE SFC FLOW IS
SLIGHTLY MORE ONSHORE IN SOUTHEAST GEORGIA. HIGH PRESSURE WILL THEN
CONTINUE TO EXPAND OVER THE SOUTHEAST...LEADING TO DRY CONDITIONS
THROUGH MID WEEK. OVERALL TEMPS SHOULD BE A FEW DEGREES COOLER POST
FROPA THROUGH THE MIDDLE OF NEXT WEEK. EXPECT OVERALL HIGH TEMPS TO
RANGE IN THE MID TO UPPER 80S SUNDAY THROUGH WEDNESDAY...HIGHEST IN
SOUTHEAST GEORGIA. OVERNIGHT LOW TEMPS SHOULD RANGE IN THE UPPER 60S
INLAND TO LOW/MID 70S ALONG THE IMMEDIATE COAST.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS FOR THE 12Z TAF PERIOD. TSTM ACTIVITY LOOKS TO
REMAIN WEST OF THE TERMINALS TODAY...ALTHOUGH SOME PASSING
SHOWERS/TSTMS COULD BE ABOUT EITHER TERMINAL BETWEEN 15-18Z AS THE
SEA BREEZE MOVES INLAND IN A STEADY ONSHORE FLOW. WILL NOT CARRY
ANY MENTION ATTM GIVEN THE RELATIVE LOW PROBABILITIES FOR IMPACT.
LOW CLOUDS AND FOG APPEAR PROBABLE AGAIN OVERNIGHT...MAINLY
SETTING UP ACROSS THE WESTERN ZONES AND AWAY FROM THE KCHS-KSAV
TAFS.
EXTENDED AVIATION OUTLOOK...BRIEF MVFR CIGS/VSBYS ARE POSSIBLE
FRIDAY NIGHT INTO SATURDAY WITH A WEAK COLD FRONT ADVANCING
SOUTHEAST OVER THE REGION.
&&
.MARINE...
TODAY...QUIET MARINE CONDITIONS WITH SOUTHEAST WINDS DOMINATING
THROUGH THE AFTERNOON. THERE MAY A SLIGHT ENHANCEMENT TO WINDS
NEAR THE LAND/SEA INTERFACE AND THE CHARLESTON HARBOR AS THE SEA
BREEZE DEVELOPS AND MOVES INLAND...BUT WINDS WILL GENERALLY REMAIN
LESS THAN 10 KT. SEAS WILL RANGE 1-2 FT NEARSHORE WATERS...2-3 FT
OFFSHORE WATERS...MAINLY IN SOUTHEAST SWELL.
TONIGHT...QUITE CONDITIONS WILL PERSIST WITH WINDS LESS THAN 10
KT. COULD SEE A PERIOD OF VARIABLE WINDS JUST PRIOR TO SUNRISE
THURSDAY. SEAS WILL RANGE 1-2 FT NEARSHORE WATERS...2-3 FT OFFSHORE
WATERS...MAINLY IN SOUTHEAST SWELL.
THURSDAY THROUGH SUNDAY...WINDS/SEAS ARE EXPECTED TO REMAIN WELL
BELOW SMALL CRAFT ADVISORY LEVELS THROUGH FRIDAY WITH HIGH PRESSURE
DOMINATING THE WATERS. IN GENERAL...SOUTH TO SOUTHEAST WINDS WILL
REMAIN AT OR BELOW 10-12 KTS...HIGHEST NEAR SEABREEZE CIRCULATIONS
ALONG THE COAST. SEAS WILL REMAIN AT OR BELOW 3 FT...HIGHEST IN
OUTER GEORGIA WATERS. SOUTH/SOUTHEAST WINDS WILL THEN SHIFT TO
NORTHEAST WITH COLD FROPA SATURDAY. WINDS/SEAS WILL LIKELY
INCREASE/BUILD SATURDAY THROUGH SUNDAY AS THE PRESSURE GRADIENT
BECOMES ENHANCED ALONG AND BEHIND THE SOUTHWARD MOVING COLD FRONT.
HOWEVER...CONDITIONS SHOULD REMAIN BELOW SMALL CRAFT ADVISORY
THRESHOLDS WITH WINDS PEAKING NEAR 15 KTS AND SEAS BUILDING TO
4-5 FT...HIGHEST OVER OUTER GEORGIA WATERS.
WATERSPOUTS...LIGHT WINDS...CONSIDERABLE MOISTURE AND ADEQUATE
INSTABILITY SUGGEST THAT WATERSPOUTS COULD BE POSSIBLE DURING THE
NEXT COUPLE OF MORNINGS...PROVIDED THERE ARE BOUNDARIES TO ASSIST
DEVELOPMENT.
RIP CURRENTS...A SLIGHT INCREASE IN SWELLS COULD LEAD TO A MODERATE
RISK OF RIPS MID WEEK. PREFER TO MAINTAIN A HIGH-END LOW RISK ON
WEDNESDAY...AS WINDS REMAIN AT OR BELOW 10 KT AND THE WAVE PERIOD
REMAINS JUST BELOW 10 SECONDS.
&&
.TIDES/COASTAL FLOODING...
EXTRATROPICAL SURGE GUIDANCE HAS BEEN CONSISTENT IN SHOWING LEVELS
REACHING COASTAL FLOOD ADVISORY CRITERIA WITH HIGH TIDE THIS
EVENING...COURTESY OF WEAK ONSHORE FLOW AND A NEAR FULL MOON. A
COASTAL FLOOD ADVISORY WILL LIKELY BE ISSUED FOR ALL COASTAL ZONES
LATER TODAY.
ADDITIONAL COASTAL FLOOD ADVISORIES ARE LIKELY THROUGH THURSDAY
WITH THE EVENING HIGH TIDE CYCLE.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
SYNOPSIS...
NEAR TERM...JHP
SHORT TERM...DPB
LONG TERM...DPB
AVIATION...ST
MARINE...DPB/ST
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 21, 2:06 AM EST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
306 AM EDT WED AUG 21 2013
GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
220715-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
306 AM EDT WED AUG 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
HEAVY RAIN/THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP ACROSS MUCH OF INTERIOR SOUTHEAST SOUTH
CAROLINA AND SOUTHEAST GEORGIA TODAY. A FEW OF THE THUNDERSTORMS
COULD BECOME SEVERE WITH DAMAGING WINDS AND FREQUENT CLOUD TO
GROUND LIGHTNING. IN ADDITION...HEAVY RAINS COULD PRODUCE AREAS OF
FLOODING AS THE GROUND REMAINS QUITE WET FROM RECENT HEAVY
RAINFALLS.
PEOPLE ACROSS SOUTHEAST SOUTH SOUTH CAROLINA AND SOUTHEAST GEORGIA
SHOULD KEEP ABREAST OF THE LATEST WEATHER CONDITIONS THROUGHOUT
THE DAY. BE PREPARED TO TAKE ACTION SHOULD THREATENING WEATHER
APPROACH OR IF A WARNING OR ADVISORY IS ISSUED FOR YOUR LOCATION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.
AMZ330-350-352-354-374-220715-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
306 AM EDT WED AUG 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
COASTAL FLOODING...ELEVATED TIDES WILL LIKELY REACH LEVELS WHERE
SHALLOW COASTAL FLOODING WILL OCCUR. A COASTAL FLOOD ADVISORY WILL
LIKELY BE ISSUED FOR THE EVENING HIGH TIDE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
COASTAL FLOODING...TIDES WILL REMAIN ELEVATED THROUGH MID WEEK.
COASTAL FLOOD ADVISORIES MAY BE REQUIRED WITH THE EVENING HIGH
TIDES THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
GAZ117-119-139-141-SCZ048>051-220715-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
306 AM EDT WED AUG 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
Lightning, Liberty
- When
- August 21, 12:00 PM EST to 12:01 PM EST
- Where
- Liberty County, 2.83 mi NNE of Mc Intosh
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 31.860, -81.520
Lightning struck a housing complex near Fort Stewart causing some smoke damage but no injuries.
Lightning, Bulloch
- When
- August 21, 2:00 PM EST to 2:01 PM EST
- Where
- Bulloch County, 0.69 mi N of Collegeboro
- Injuries
- 0 direct, 1 indirect
- Reported by
- Broadcast Media
- Coordinates
- 32.430, -81.780
An athlete was indirectly affected by lightning during a outdoor practice. Extent of the injuries are unknown.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Kentucky, August 21, 20132 deaths · 3 injured · $79,000 · 1.75 in hail · 11 events
- Hail and Damaging Winds in Wisconsin, August 21, 20131 death · $224,000 · 1 in hail · 21 events
- Hail and Damaging Winds in Nebraska, August 21, 2013$66,000 · 2.75 in hail · 16 events
- Damaging Winds and Heavy Rain in West Virginia, August 21, 2013$115,000 · 53 kt wind · 4 events
- Hail and Damaging Winds in Iowa, August 21 to 22, 2013$68,000 · 1.25 in hail · 4 events
- Damaging Winds and Lightning Strikes in Florida, August 21, 2013$51,000 · 60 kt wind · 9 events
- Tornado and Hail in Wisconsin, August 21, 2013$35,000 · EF0 · 7 events
- Flash Flooding and Damaging Wind in Georgia, August 21, 2013$23,000 · 50 kt wind · 3 events
- Lightning Strikes in Florida, August 21, 2013$20,000 · 2 events
- Hail and Damaging Wind in Michigan, August 21, 2013$2,000 · 1.25 in hail · 15 events
- Dense Fog in New Jersey, August 21, 20131 injured · 3 events
- Lightning Strike in Florida, August 21, 2013$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473272, 473271.